Alert archive / Pennsylvania / Frost Advisories in 2020
Frost Advisory 3, NWS State College, PA
NWS State College, PA issued this frost advisory at May 12, 2020, 2:25 PM EDT for 12 counties in Pennsylvania. It took effect at May 13, 2020, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2020, 2:25 PM EDT (18:25 UTC)
- In effect from
- May 13, 2020, 2:00 AM EDT
- Expired
- May 13, 2020, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, York County, PA
The radar
The State College radar (KCCX), 102 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974 WWUS71 KCTP 121825 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 225 PM EDT Tue May 12 2020 PAZ004-011-012-017>019-024-025-033-034-037-041-042-045-046- 049>053-058-130630- /O.CON.KCTP.FZ.W.0007.200513T0600Z-200513T1200Z/ Warren-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Schuylkill- Including the cities of Warren, Emporium, Renovo, DuBois, Clearfield, Philipsburg, State College, Johnstown, Altoona, Somerset, Bedford, Mansfield, Wellsboro, Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, and Pottsville 225 PM EDT Tue May 12 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures expected. * WHERE...The northern and central mountains of Pennsylvania. * WHEN...From 2 AM to 8 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions can kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The coldest readings in the 20s will be in the northern mountains and outlying areas. The cities in the central mountains and middle Susquehanna Valley may only get down to 32 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ PAZ026>028-035-036-056-057-059-063>066-130630- /O.NEW.KCTP.FR.Y.0003.200513T0600Z-200513T1200Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 225 PM EDT Tue May 12 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...The southern mountains and lower Susquehanna Valley. * WHEN...From 2 AM to 8 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps to protect tender plants and vegetation from the cold. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
1 follow-up statement
575 WWUS71 KCTP 130537 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 137 AM EDT Wed May 13 2020 PAZ004-011-012-017>019-024-025-033-034-037-041-042-045-046- 049>053-058-131200- /O.CON.KCTP.FZ.W.0007.200513T0600Z-200513T1200Z/ Warren-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Schuylkill- Including the cities of Warren, Emporium, Renovo, DuBois, Clearfield, Philipsburg, State College, Johnstown, Altoona, Somerset, Bedford, Mansfield, Wellsboro, Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, and Pottsville 137 AM EDT Wed May 13 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures expected. * WHERE...The northern and central mountains of Pennsylvania. * WHEN...From 2 AM to 8 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions can kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The coldest readings in the 20s will be in the northern mountains and outlying areas. The cities in the central mountains and middle Susquehanna Valley may only get down to 32 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ PAZ026>028-035-036-056-057-059-063>066-131200- /O.CON.KCTP.FR.Y.0003.200513T0600Z-200513T1200Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 137 AM EDT Wed May 13 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...The southern mountains and lower Susquehanna Valley. * WHEN...From 2 AM to 8 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants and vegetation from the cold. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 12, 2:18 PM EDT, 7 minutes earlier.
Area forecast discussion, May 12, 2:18 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service State College PA 218 PM EDT Tue May 12 2020 .SYNOPSIS... High pressure will build into Pennsylvania Wednesday. A warm front will push into the region late Thursday, then this frontal boundary will likely oscillate over the region into early next week. Much warmer temperatures are in store for at least the next 7 days. && .NEAR TERM /THROUGH TONIGHT/... Base of the clouds under the minor upper short wave moving south through the region are still up around 5kft or higher. Very dry air underneath them. Can't imagine anything is reaching the ground yet. Some of the clouds could grow tall enough to make some sprinkles or a very brief shower, but most won't even wet the ground. These taller clouds and the threat of any showers over the west will diminish rapidly with sunset. But, kept 20 PoPs in there. Sky will clear out over much of the area early tonight, but it may take until 09Z for the srn tier to lose this moisture layer. The wind will go light, and may even go calm in lots of places tonight. This is a good setup for a cold night. Not record setting for most places, but BFD rec min for the 13th is 22F, and we are carrying a 23F fcst right now. It'l be close if the wind dies more than planned there. Air gets very dry, but dewpoints will probably rise some through the night. High pressure ridge axis still not to PA's longitude. The Freeze Warning will stay in place, and will add a Frost Advy for the rest of the area. No doubt, it will be colder than last night and the wind will be lighter. We have a much better chc of frost tonight. && .SHORT TERM /WEDNESDAY/... Temps warm very nicely through the day under lots of sunshine. Tough to believe that we're only 5 weeks out from the longest day. Mixing should be deep and the 8H temps will rise above 0C through the day, perhaps as much as +3C in the S. Maxes will get into the m50s-m60s. Did nudge the wind up by 1 or 2KT. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... As high pressure slides off the Mid Atlantic coast early Thu and a warm front crosses through the region, flow will turn to S and SW. Clouds will increase and rain showers will be likely during the late AM and PM hours, particularly in the NW counties. The increase in moisture will be noticeable, with Td rising from the 30s Thu AM to the 50s Thu PM. Most if not all of central PA should start off in the warm sector early Fri. There are timing difference between the ECMWF/NAEFS guidance with respect to a shortwave trough moving from the Great Lakes region into northern New England on Fri, so uncertainty remains on the timing of a weak cold front through the region on Fri. This front will likely help trigger showers and maybe a few thunderstorms. Longer range guidance suggests this front will stall near the Mason- Dixon line for Sat and Sun, keeping clouds and scattered showers/storms in the forecast and making for a challenging temperature forecast this weekend depending on the exact position of the frontal boundary. A stronger upper trough will move from the Great Lakes region into New England late Sun / early Mon, likely bringing with it more organized showers and storms. Behind this system, there is good model agreement for a large ride building over the eastern US and warm wx returning by the middle of next week. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... High-based cumulus clouds could conjure a couple of sprinkles through the evening, mainly over JST/UNV and perhaps AOO. The clouds will dissipate over much of the area with sunset. However, they will linger and perhaps become more stratified for the evening and first part of the night in the south. Wind finally goes light as high pressure nears from the west, with many places going calm by morning. The ridge/axis of the high pressure area will still be to the west of PA on Wed, so the wind will pick up a little for the daytime, but stay lower than 10KTs. Warm air really comes back Thursday and brings some showers and perhaps TSRA in from the west. Outlook... Thurs PM-Fri...SHRA likely, TSRA poss. Gusty. IFR poss, mainly NW. Sat-Sun...Widespread SHRA, sct TSRA, MVFR likely. && .CTP WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 2 AM to 8 AM EDT Wednesday for PAZ004-011- 012-017>019-024-025-033-034-037-041-042-045-046-049>053-058. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Colbert AVIATION...Dangelo
Hazardous weather outlook, May 12, 2:25 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service State College PA 225 PM EDT Tue May 12 2020 PAZ004-011-012-017>019-024-025-033-034-037-041-042-045-046-049>053- 058-131830- Warren-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill- 225 PM EDT Tue May 12 2020 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ026>028-035-036-056-057-059-063>066-131830- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Lebanon- Cumberland-Adams-York-Lancaster- 225 PM EDT Tue May 12 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010-131830- McKean-Potter-Elk- 225 PM EDT Tue May 12 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 10:20 AM EDT | Freeze Warning | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 12 more | 22 hr |
Nearby
Frost Advisories in Pennsylvania, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.